Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Amarillo, TX

April 28, 2009Hansford County, Hutchinson County, Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 28, 2009, 9:23 PM CDT for Hansford County, Hutchinson County, Ochiltree County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 9:23 PM CDT (02:23 UTC)
Expired
Apr 28, 2009, 10:30 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.4 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:44 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 28, 6:44 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT TUE APR 28 2009

.AVIATION...
MVFR CIGS TO CONTINUE FOR A FEW MORE HOURS BEFORE IFR CIGS DEVELOP
AFTER 03Z OR SO. ANTICIPATE THE LOW CLOUDS AND BR TO CONTINUE
OVERNIGHT WITH LIFR CIGS POSSIBLE BY 07Z. BEST SHOT FOR FOG WILL BE
AT KAMA WHERE DEEPER MOISTURE WILL EXIST. CURRENTLY DROPPED VIS TO
1/2 MILE...BUT 1/4 MILES VIS CAN NOT BE RULED OUT YET. CIGS AND VIS
SHOULD THEN LIFT SLIGHTLY BY 16Z BRINGING BACK THE MVFR CONDITIONS.
ANTICIPATE SKIES LIFTING EVEN FURTHER BY 19Z GENLY INTO THE VFR
RANGE. OTHER CONCERN IS THUNDERSTORMS FOR TONIGHT. TWO ISOLATED
STORMS LOCATED SOUTH OF KAMA ARE HEADING NORTH...AND IF THE STORMS
HOLD TOGETHER...THEY COULD IMPACT THE TAF SITE BY 0130Z. THIS IS A
BIG IF THOUGH AS THE STORMS WILL BE MOVING INTO MORE STABLE AIR AND
MAY DISSIPATE BEFORE REACHING KAMA. SO HAVE INSERTED A TEMPO GROUP
FOR -TSRA FROM 01Z THROUGH 03Z SINCE THE STORMS ARE EVIDENT ON RADAR
AND HAVE NOT DISSIPATED YET. WILL AMEND AS NEEDED.

JJB

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT TUE APR 28 2009/

DISCUSSION...
CLOUD COVER HAS BEEN VERY PERSISTENT THROUGH THE DAY...THOUGH ITS
STARTING TO SHOW SIGNS OF DISSIPATION IN THE NORTHEASTERN PANHANDLES.
THOUGH THE CLOUD COVER HAS MINIMIZED LOW LEVEL INSTABILITY TODAY...AS
THE FRONT LIFTS NORTH...THE ELEVATED INSTABILITY TO ASSIST WITH
CONVECTION DEVELOPMENT. WITH THE CLOUDS BEING SLOW TO DISSIPATE...AND
THE FRONT STILL SOUTH OF THE CWA...THINK IF THE CONVECTION
DEVELOPS...IT WILL BE LATE THIS EVENING...AFTER 03Z.

THE MAIN PERIOD OF CONCERN IS TOMORROW...AS THE DRYLINE DEVELOPS OVER
THE REGION. LOW CLOUDS IN THE MORNING MAY DELAY THE DEVELOPMENT OF
THE DRYLINE UNTIL THE AFTERNOON. STILL EXPECT THE DRYLINE TO DEVELOP
OVER THE CENTRAL PANHANDLES. MODELS SHOW THE DRYLINE PUSHING EAST
INTO CENTRAL OKLAHOMA BY 00Z. CONSIDERING RECENT DRYLINE
EVENTS...BELIEVE THE DRYLINE MAY BE OVER THE REGION THROUGH 03Z.

THE COLD FRONT IS STILL EXPECTED TO PUSH SOUTH THROUGH THE REGION
THURSDAY NIGHT. THOUGH THE GFS IS ADVERTISING PRECIPITATION WITH THE
FRONT. HOWEVER THINK THAT THE MOST LIKELY SOLUTION WILL BE LOW LEVEL
CLOUDS BEHIND THE FRONT...WITH DRIZZLE POSSIBLE BUT NOT CERTAIN
ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME.

THERE IS STILL CONSIDERABLE UNCERTAINTY WITH THE WEEKEND SYSTEM
THEREFORE MADE FEW CHANGES TO THE EXTENDED FORECAST.

SJOHNSON

FIRE WEATHER...
WITH RELATIVELY COOL WEATHER...AND CHANCES OF PRECIPITATION FIRE
WEATHER CONCERNS SHOULD BE LOW OVER THE NEXT FEW DAYS FOR MOST OF THE
REGION. THE ONE EXCEPTION IS ACROSS THE WESTERN PANHANDLES
TOMORROW...WEST OF THE DRYLINE...WHERE RELATIVE HUMIDITY VALUES DROP
TO NEAR 15 PERCENT AND 20 FT WINDS COULD BE ABOVE 15 MPH.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Apr 28, 3:21 PM CDT, 6 hours 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT TUE APR 28 2009

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
321 PM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS MAY APPROACH SEVERE
LEVELS...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE...WHERE HAIL AND
GUSTY WINDS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY ACROSS THE EASTERN HALVES OF THE PANHANDLES.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THESE
STORMS.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL SECTIONS OF THE
PANHANDLES SATURDAY THROUGH SUNDAY NIGHT...AND AGAIN ON MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME STRONG...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
HALVES OF TEXAS AND OKLAHOMA PANHANDLES SHOULD CONTINUE TO MONITOR
THE LATEST FORECAST AND BE READY FOR POSSIBLE ACTIVATION WEDNESDAY
AND WEDNESDAY NIGHT.

COCKRELL

In the hours before

Special weather statement, Apr 28, 7:33 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT TUE APR 28 2009

TXZ017-018-290115-
ARMSTRONG TX-RANDALL TX-
733 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM IN ARMSTRONG AND SOUTHEASTERN RANDALL
COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WAYSIDE MOVING NORTHEAST AT
30 MPH. HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE POSSIBLE
WITH THIS STORM AS IT MOVES INTO SOUTHEASTERN RANDALL AND
SOUTHWESTERN ARMSTRONG COUNTY AND OVER THE PALO DURO CANYON.

PEOPLE IN ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

KIMBLE
Special weather statement, Apr 28, 8:10 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT TUE APR 28 2009

TXZ018-290200-
ARMSTRONG TX-
810 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM IN WESTERN ARMSTRONG COUNTY...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF CLAUDE MOVING NORTHEAST AT
25 MPH. HALF INCH DIAMETER HAIL AND WINDS OF 50 MPH ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN WESTERN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KIMBLE
Special weather statement, Apr 28, 8:43 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT TUE APR 28 2009

TXZ013-290230-
CARSON TX-
843 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM IN CENTRAL CARSON COUNTY...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF PANHANDLE MOVING NORTH AT 30
MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS OF 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CARSON COUNTY...INCLUDING ALONG INTERSTATE 40 NEAR
CONWAY...AND INCLUDING THE CITY OF PANHANDLE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KIMBLE
Special weather statement, Apr 28, 8:58 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT TUE APR 28 2009

TXZ008-290230-
HUTCHINSON TX-
858 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM IN NORTHWESTERN HUTCHINSON COUNTY...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF STINNETT MOVING NORTHEAST AT 40
MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS OF 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN HUTCHINSON COUNTY...INCLUDING
PRINGLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KIMBLE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:59 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson3 hr
Apr 29, 4:20 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts55 min
Apr 29, 4:48 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter42 min
Apr 29, 5:43 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter62 min
Apr 29, 5:49 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley44 min
Apr 29, 6:24 PM CDTTornado WarningAMACarson36 min
Apr 29, 6:26 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall46 min
Apr 29, 6:32 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.